Washington, 2013

Heavy Snow in Washington, April 14, 2013

April 14, 2013 · NWS PDT · 1 event in 1 county or zone

Training convective snow showers provided significant snow accumulations along I-90 between Easton and the Cascade crest on April 13th-14th 2013. Snowfall reports in inches were: (10-12) overnight with a storm total of (18) in 36 hours 7 miles NNW of Easton, and (6-8) in 12 hours at Lake Easton which is 4 miles NNW of Easton.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Training convective snow showers provided significant snow accumulations along I-90 between Easton and the Cascade crest on April 13th-14th 2013. Snowfall reports in inches were: (10-12) overnight with a storm total of (18) in 36 hours 7 miles NNW of Easton, and (6-8) in 12 hours at Lake Easton which is 4 miles NNW of Easton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Apr 14, 1:54 AM PST, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 14, 1:54 AM PST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
254 AM PDT SUN APR 14 2013

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...A BAND OF SNOW ASSOCIATED
WITH THE EASTERN EXTENT OF THE PUGET SOUND CONVERGENCE ZONE PRECIP
CONTINUES OVER THE I-90 CORRIDOR OF WESTERN KITTITAS COUNTY. ISSUED
A WINTER WEATHER ADVISORY AROUND MIDNIGHT AS ANOTHER COUPLE OF
INCHES OF SNOW IS EXPECTED OVER THE CORRIDOR EARLY THIS MORNING.
TEMPS CONTINUE TO SLOWLY FALL ACROSS THE YAKIMA VALLEY AND LOW TEMPS
OF 30 TO 33 STILL LOOK LIKELY AROUND SUNRISE. THUS WILL CONTINUE THE
FREEZE WARNING IN THE YAKIMA VALLEY. WINDS HAVE DECREASED AREAWIDE
THOUGH A FEW LOCATIONS REMAIN BREEZY. SHOULD SEE WINDS CONTINUE TO
SLOWLY DECREASE THROUGH THE MORNING. UPSLOPE INDUCED SNOW SHOWERS
CONTINUE OVER THE BLUE MOUNTAINS. UPSTREAM MOISTURE LOOKS TO BE
THINNING, SO THESE SHOWERS SHOULD SLOWLY DECREASE AND LIGHTEN.
OVERALL EXPECT LOCAL 1 TO 3 INCH AMOUNTS BY SUNRISE.

THE COLD UPPER TROUGH WILL CONTINUE TO DEEPEN OVER THE REGION TODAY,
THEN LINGER OVER THE AREA THROUGH MONDAY NIGHT. AS SUCH CAN EXPECT
COOLER THAN NORMAL HIGH AND LOW TEMPS. THE POSSIBILITY EXISTS FOR
FURTHER FREEZE WARNINGS IN THE COLUMBIA BASIN TONIGHT AND MONDAY
NIGHT. THE AIR MASS WILL BE UNSTABLE THROUGH THE PERIOD, ESPECIALLY
DURING THE AFTERNOON AND EARLY EVENINGS. THUS CAN EXPECT VARYING
AMOUNTS OF SHOWERS THROUGH THIS PERIOD. WEST-NORTHWEST FLOW WILL
RESULT IN UPSLOPE AFFECTS THAT WILL ENHANCE CHANCES OVER THE BLUE
AND WALLOWA MOUNTAINS, AND ALONG THE CASCADE CREST TODAY. A WEAK
WAVE MAY DIVE ACROSS SOUTHWEST OREGON TONIGHT, ENHANCING SHOWER
COVERAGE OVER DESCHUTES COUNTY DURING THIS PERIOD. INSTABILITY MAY
BE LOCALLY STRONG ENOUGH FOR A STRAY THUNDERSTORM, ESPECIALLY
MONDAY, BUT AT THIS TIME COVERAGE IS SO LOCALIZED THAT WILL LEAVE
OUT ANY MENTION. 90

.LONG TERM...TUESDAY THROUGH SUNDAY..NORTHERLY FLOW ON THE BACKSIDE
OF A BROAD UPPER LEVEL TROUGH WILL BE OVER THE REGION ON TUESDAY.
THERE COULD BE A SHOWER OR TWO OVER THE MOUNTAINS BUT NOT EXPECTING
THEM TO AMOUNT TO MUCH. TEMPERATURES WILL BE NEAR NORMAL FOR THIS
TIME OF YEAR. A RIDGE OF HIGH PRESSURE ALOFT WILL BUILD OVER THE
AREA WEDNESDAY AND THURSDAY FOR WARMER AND DRIER CONDITIONS. BOTH
THE ECMWF AND GFS THEN DEPICT A DISTURBANCE FLATTENING THE RIDGE IN
NW FLOW ALOFT ON FRIDAY. THE ECMWF IS STRONGER WITH THIS SYSTEM
PRODUCING MORE WIND AND PRECIPITATION. FOR NOW HAVE LEFT THE CURRENT
FORECAST AS IS WHICH FAVORED THE WEAKER GFS SOLUTION. GENERALLY DRY
AND MILD WEATHER WILL RETURN FOR SATURDAY AND SUNDAY AS THE RIDGE
BUILDS BACK OVER THE REGION. 78

&&

.AVIATION...12Z TAFS...VFR CONDITIONS ARE EXPECTED THROUGH 12Z
MONDAY...EXPECT A FAIR AMOUNT OF CU/SC TODAY AT 4-6 THOUSAND FEET
AND SOME MID CLOUD ABOVE. SCATTERED SHOWERS WILL DEVELOP THIS
AFTERNOON AND WILL CARRY VCSH GROUP AT KBDN...KRDM...KPDT...AND
KALW. WINDS WILL DECREASE DURING THE DAY AND BECOME NORTHERLY MOST
AREAS. 78

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  53  32  53  31 /  30  20  30  10
ALW  54  35  54  34 /  40  20  30  20
PSC  59  31  59  32 /  20  20  20  10
YKM  56  30  57  30 /  20  20  20  10
HRI  58  30  58  31 /  20  20  30  10
ELN  54  30  55  29 /  30  20  30  10
RDM  48  24  48  25 /  30  20  40  10
LGD  47  29  46  29 /  40  20  30  20
GCD  51  27  50  27 /  30  20  30  20
DLS  57  36  58  37 /  30  20  30  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...WINTER WEATHER ADVISORY UNTIL 7 AM PDT THIS MORNING WAZ520.

     FREEZE WARNING UNTIL 10 AM PDT THIS MORNING WAZ027.

&&

THREAT INDEX
TODAY : GREEN
MONDAY : GREEN
TUESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

90/78/78
Hazardous weather outlook, Apr 13, 5:08 AM PST, 23 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
608 AM PDT SAT APR 13 2013

ORZ041-042-044-507-508-WAZ024-026>029-521-141315-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-SIMCOE HIGHLANDS-
608 AM PDT SAT APR 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL
WASHINGTON...SOUTH WASHINGTON...SOUTH CENTRAL WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE COLD FRONT ASSOCIATED WITH A STRONG PACIFIC SYSTEM MOVED
ACROSS THE REGION EARLY THIS MORNING. PRESSURE GRADIENTS WILL
INCREASE THIS MORNING ALLOWING FOR VERY WINDY CONDITIONS TO
DEVELOP OVER MOST OF SOUTH CENTRAL WASHINGTON AND CENTRAL AND
NORTHEAST OREGON. WIND ADVISORIES CONTINUE FOR THE AREAS LISTED
ABOVE. FOR MORE DETAILS, PLEASE REFER TO NWS PRODUCT PDXNWSPDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

UNSEASONABLY COLD AND SHOWERY WEATHER WILL CONTINUE SUNDAY AND
MONDAY.

ORZ050-502-503-506-509-WAZ030-520-141315-
WALLOWA COUNTY-NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-OCHOCO-JOHN DAY HIGHLANDS-
EAST SLOPES OF THE OREGON CASCADES-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-
608 AM PDT SAT APR 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTHEAST OREGON...CENTRAL WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE COLD FRONT ASSOCIATED WITH A STRONG PACIFIC SYSTEM MOVED
ACROSS THE REGION EARLY THIS MORNING. AS A RESULT SNOW LEVELS HAVE
BEEN FALLING ACROSS THE REGION. MOISTURE AND OROGRAPHIC LIFT WILL
CAUSE SNOW SHOWERS OVER THE HIGHER TERRAIN THROUGH TONIGHT. SNOW
AMOUNTS WILL BE GENERALLY LIGHT WITH THE HEAVIEST ACCUMULATIONS
OCCURRING NEAR THE CASCADE CREST IN WESTERN KITTITAS COUNTY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

UNSEASONABLY COLD AND SHOWERY WEATHER WILL CONTINUE SUNDAY AND
MONDAY.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes of the Washington Cascades

When
April 14, 5:00 AM PST to 8:00 AM PST
Where
East Slopes of the Washington Cascades forecast zone
Reported by
Trained Spotter

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438588.